New York State just joined a handful of states in allowing trained private citizens to be given Naloxone, also known as Narcan, a drug proven to be highly effective at bringing heroin users back from the brink of overdose and death. There is also a federal bill that proposes to extend those protections to all citizens of the U.S. Such is the state of our nation’s drug addiction.

Without question, Naloxone is a life saver. But how is it so effective at saving the intoxicated?

Opioid intoxication

Collectively, all opium-derived drugs or the synthetic drugs meant to mimic them are called opioids. Heroin, morphine, oxycodone (Hillbilly Heroin), methadone and literally dozens of other chemicals are all included in this list. What makes them work in the body – what gets you high – is a case of mistaken identity.

No, despite what you may have heard from your druggie friends in your twenties, there is nothing particularly special or magical about the fact that the body has “opioid receptors.” Really, the truth is that in times of pain or stress, the pituitary gland secretes neuropeptides into the body that help ease pain and cause feelings of well-being. These peptides are called Endorphins. Critically, Wikipedia notes:

The term implies apharmacological activity … as opposed to a specific chemical formulation.

In other words, endorphins don’t all look the same, and the receptors they trigger can be fooled. Fooled by opiates, as indeed the term Endorphin literally means “endogenous morphine,” or morphine created by the body. The name is actually kind of logically backwards, since opioids are external drugs that trigger natural responses, not the other way ’round.

Whether the opioid in question is external or the body’s own natural chemicals, the result is the same: the entire body relaxes, slows down and is given a sense of well-being. The more receptors that are filled with these chemicals, the more relaxed, slowed and unconcerned the entire nervous system becomes.

Unfortunately for opiate addicts, the process of overdosing is actually a very uncomplicated one. Whereas other overdoses like those caused by alcohol or cocaine cause cascades of changes in the body that might be arrested, opiate overdose is a simple case of too much of the drug filling too many receptors. Once you’ve got too much in your system, there isn’t any other step in the overdose: the damage is already done. The body slows to the point that the heart cannot be jump started without a shot of adrenaline, which might even cause a heart attack.

Yup. That scene.

Yup. That scene.

Enter Naloxone

If other methods of reviving an overdosing junkie require potentially-lethal amounts of adrenaline, then what is the better solution? The solution is to find a chemical that opiate receptors like even better.

Naloxone is not an opioid at all. In fact, although Naloxone can fill the same receptors as opiates, it doesn’t trigger any of the receptors’ effects. It won’t get you high, in other words. It simply occupies the same space that might otherwise be occupied by an opiate and does nothing but block it.

Naloxone is a pure synthetic drug that not only fits into opioid receptors, but does so well, it can actually knock opioids out of their receptors and replace them. This is why Naloxone is referred to as an “opiate antagonist.” HarmReduction.com has a great illustration that demonstrates this:

naloxone-two

Narcan / Naloxone is a short-lived chemical that will only help an addict out for about half an hour. But that half an hour can easily be the difference between life and death – it’s more than enough time for an ambulance ride to the hospital where more help is available.

None of which is to say that our conjecturable junkie’s next few hours are going to be pleasant. Far from it. Since Naloxone blocks those endorphin receptors – and since those same receptors are used naturally to ease pain and yadda, yadda – I’m afraid there won’t be many receptors left to cheer them up. Instead, he can look forward to:

change in mood, increased sweating, nausea, nervousness, restlessness, trembling, vomiting, allergic reactions such as rash or swelling, dizziness, fainting, fast or irregular pulse, flushing, headache, heart rhythm changes, seizures, sudden chest pain, and pulmonary edema.

So, chin up, junkie! The sun will come up… well, maybe not tomorrow. But whenever the junk clears your system.